Alert archive / Puerto Rico / Rip Current Statements in 2017
Rip Current Statement 47, NWS JSJ
NWS JSJ issued this rip current statement at Aug 16, 2017, 4:13 AM CDT. It took effect at Aug 16, 2017, 5:00 AM CDT. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2017, 4:13 AM CDT (09:13 UTC)
- In effect from
- Aug 16, 2017, 5:00 AM CDT
- Expired
- Aug 17, 2017, 5:00 PM CDT
- In force
- 36 hr
- Issued by
- NWS JSJ
The text
As transmitted.
840 WHCA42 TJSJ 160913 CFWSJU COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN JUAN PR 513 AM AST WED AUG 16 2017 VIZ002-162200- /O.NEW.TJSJ.RP.S.0047.170816T1000Z-170816T2200Z/ ST CROIX- 513 AM AST WED AUG 16 2017 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A HIGH RIP CURRENT RISK, WHICH IS IN EFFECT THROUGH THIS AFTERNOON. * LOCATION...CRAMER PARK IN ST. CROIX. * TIMING...THROUGH THIS AFTERNOON. * IMPACTS...STRONG CURRENTS THAT CAN CARRY AWAY EVEN THE BEST SWIMMERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$
5 follow-up statements
475 WHCA42 TJSJ 161618 CFWSJU COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN JUAN PR 1218 PM AST WED AUG 16 2017 HIGH RISK OF RIP CURRENTS REMAINS IN EFFECT FOR SAINT CROIX. NORTHWESTERN PUERTO RICO COULD ALSO HAVE A HIGH RISK OF RIP CURRENTS STARTING TONIGHT. VIZ002-162200- /O.CON.TJSJ.RP.S.0047.000000T0000Z-170816T2200Z/ ST CROIX- 1218 PM AST WED AUG 16 2017 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 6 PM AST THIS EVENING... * LOCATION...CRAMER PARK IN ST. CROIX. * TIMING...THROUGH THIS AFTERNOON. * IMPACTS...STRONG CURRENTS THAT CAN CARRY AWAY EVEN THE BEST SWIMMERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$
874 WHCA42 TJSJ 162017 CFWSJU COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN JUAN PR 417 PM AST WED AUG 16 2017 HIGH RISK OF RIP CURRENTS REMAINS IN EFFECT FOR SAINT CROIX. HIGH RISK OF RIP CURRENTS WILL BE IN EFFECT FOR NORTHWEST AND NORTH CENTRAL BEACHES OF PUERTO RICO STARTING AT 6 PM AST TONIGHT. PRZ005-008-170430- /O.EXB.TJSJ.RP.S.0047.170816T2200Z-170817T1000Z/ NORTH CENTRAL-NORTHWEST- 417 PM AST WED AUG 16 2017 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH 6 AM AST THURSDAY MORNING... THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A HIGH RIP CURRENT RISK, WHICH IS IN EFFECT THROUGH 6 AM AST THURSDAY MORNING. * LOCATION...NORTHWEST AND NORTH CENTRAL BEACHES OF PUERTO RICO. * TIMING...THROUGH 6 AM AST THURSDAY MORNING. * IMPACTS...STRONG CURRENTS THAT CAN CARRY AWAY EVEN THE BEST SWIMMERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$ VIZ002-170430- /O.EXT.TJSJ.RP.S.0047.000000T0000Z-170817T1000Z/ ST CROIX- 417 PM AST WED AUG 16 2017 ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH 6 AM AST THURSDAY MORNING... * LOCATION...NORTHERN AND EASTERN BEACHES OF ST. CROIX. * TIMING...THROUGH 6 AM AST THURSDAY MORNING. * IMPACTS...STRONG CURRENTS THAT CAN CARRY AWAY EVEN THE BEST SWIMMERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$
401 WHCA42 TJSJ 170057 CFWSJU COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN JUAN PR 857 PM AST WED AUG 16 2017 HIGH RISK OF RIP CURRENTS REMAINS IN EFFECT FOR SAINT CROIX AND FOR THE NORTHWEST THROUGH NORTH CENTRAL BEACHES OF PUERTO RICO UNTIL 6 AM AST THURSDAY MORNING. PRZ005-008-VIZ002-170900- /O.CON.TJSJ.RP.S.0047.000000T0000Z-170817T1000Z/ NORTH CENTRAL-NORTHWEST-ST CROIX- 857 PM AST WED AUG 16 2017 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 6 AM AST THURSDAY... * LOCATION...FOR NORTHWEST THROUGH NORTH CENTRAL BEACHES OF PUERTO RICO AND FOR SALT RIVER AND CRAMER PARK BEACHES OF ST CROIX. * TIMING...THROUGH 6 AM AST THURSDAY MORNING. * IMPACTS...STRONG CURRENTS THAT CAN CARRY AWAY EVEN THE BEST SWIMMERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$
750 WHCA42 TJSJ 170710 CFWSJU COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN JUAN PR 310 AM AST THU AUG 17 2017 PRZ001>003-172200- /O.EXB.TJSJ.RP.S.0047.000000T0000Z-170817T2200Z/ SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST- 310 AM AST THU AUG 17 2017 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A HIGH RIP CURRENT RISK, WHICH IS IN EFFECT THROUGH THIS AFTERNOON. * LOCATION...FROM THE SAN JUAN AREA BEACHES THROUGH THE SOUTHEAST COAST OF PUERTO RICO. * TIMING...THROUGH THIS AFTERNOON. * IMPACTS...STRONG CURRENTS THAT CAN CARRY AWAY EVEN THE BEST SWIMMERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$ PRZ005-008-VIZ002-172200- /O.EXT.TJSJ.RP.S.0047.000000T0000Z-170817T2200Z/ NORTH CENTRAL-NORTHWEST-ST CROIX- 310 AM AST THU AUG 17 2017 ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH THIS AFTERNOON... * LOCATION...FOR THE NORTHWEST THROUGH NORTH CENTRAL BEACHES OF PUERTO RICO AND FOR SALT RIVER AND CRAMER PARK BEACHES OF ST CROIX. * TIMING...THROUGH THIS AFTERNOON. * IMPACTS...STRONG CURRENTS THAT CAN CARRY AWAY EVEN THE BEST SWIMMERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$
185 WHCA42 TJSJ 171852 AAA CFWSJU COASTAL HAZARD MESSAGE...UPDATED NATIONAL WEATHER SERVICE SAN JUAN PR 252 PM AST THU AUG 17 2017 PRZ001>003-005-008-VIZ002-172200- /O.CON.TJSJ.RP.S.0047.000000T0000Z-170817T2200Z/ SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-NORTH CENTRAL-NORTHWEST- ST CROIX- 252 PM AST THU AUG 17 2017 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 6 PM AST THIS EVENING... * LOCATION...FROM THE SAN JUAN AREA BEACHES THROUGH THE SOUTHEAST COAST OF PUERTO RICO. * TIMING...UNTIL 6 PM AST THIS EVENING. * IMPACTS...STRONG CURRENTS THAT CAN CARRY AWAY EVEN THE BEST SWIMMERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this rip current statement went out at Aug 15, 9:01 PM CDT, 7 hours 12 minutes earlier.
Area forecast discussion, Aug 15, 9:01 PM CDT, 7 hours 12 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1001 PM AST Tue Aug 15 2017
.UPDATE...Very dry weather conditions prevailed across the local
area tonight. Very light showers were noted across the coastal
waters but none over land. This dry weather conditions will
continue through Wednesday morning as a tropical wave approaches
from the east. No changes to forecast grids needed.
&&
.AVIATION...VFR conditions will prevail across all TAF sites
through at least 16/12Z. Low level winds will be mainly east at 10
to 15 mph.
&&
.MARINE...Small Craft advisories have been issued for the offshore
Atlantic waters beginning tomorrow as seas increases up to 7 feet
as a tropical wave moves through the area.
&&
.PREV DISCUSSION... /issued 406 PM AST Tue Aug 15 2017/
SYNOPSIS...
A TUTT low moving westward over the region. A relative dry air
mass with Saharan dust particles is filtering across the islands.
Another tropical wave is expected to reach the local waters by
Wednesday afternoon into Thursday.
SHORT TERM...
Fair weather conditions with hazy skies are expected to prevail
across most of the islands as a dry air mass with Saharan dust
particles filter in. However, showers with isolated thunderstorms
across the interior and west sections can not be ruled out this
afternoon. In additions, streamers of clouds downwind from the
U.S. Virgin Islands, Vieques and Culebra could result in showers
across the east sections of Puerto Rico. But, in general warm
temperatures and hazy skies are expected to prevail the rest of
this afternoon and during the overnight hours.
The leading moisture of a tropical wave is expected to reach the
islands by Wednesday afternoon move across the islands by
Wednesday afternoon into Thursday interacting with the TUTT low.
Under this weather pattern showers and thunderstorms are expected
to increase in coverage and intensity across the islands during
this period.
LONG TERM...Friday through Wednesday...
In the long range there are a couple of areas of interest, there
is an area of low pressure, Invest 91L, located several thousand
miles east of the Lesser Antilles that is forecast to move across
the Caribbean Sea between Friday and Saturday. Another area of low
pressure have become a little better organize and is now invest
92L. The National Hurricane Center is currently giving a 40%
chance of formation during the next 5 days to both systems. Then,
invest 92L is forecast to move near the local Atlantic Ocean
between Sunday/Monday. Then another tropical wave is forecast to
reach the region on Wednesday. However, this is too far in the
future to know exactly the potential impacts and possible tropical
development of these systems.
AVIATION...VFR conds expected across the local terminals. Saharan
dust is expected to continue today but visibility should remain
P6SM. Winds mainly from the east at about 15KT with occasional gusts
and some sea breeze variations until 15/22Z. SHRA/TSRA possible near
TJMZ after 15/18Z so VCTS was put in TAF. Winds will remain from the
east at 10kt or higher across most of the local terminals during the
overnight hours with little to no rainfall expected.
MARINE...Small craft should exercise caution across the local
waters due to seas up to 6 feet and winds up to 20 knots. Marine
guidance continues to suggests increasing seas and winds across
the regional waters. As a result, small craft advisories will be
required by Wednesday afternoon as seas up to 7 feet are expected
across the offshore waters and the Anegada Passage.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 79 88 78 88 / 20 30 30 30
STT 80 91 80 89 / 20 20 50 50
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...Small Craft Advisory from 2 PM Wednesday to 8 AM AST Thursday
for Anegada Passage Southward to 17N-Atlantic Waters of
Puerto Rico and USVI from 10 NM to 19.5N.
Small Craft Advisory from 8 PM Wednesday to 8 AM AST Thursday
for Caribbean Waters of Puerto Rico from 10 NM to 17N-
Coastal Waters of Northern USVI and Culebra out 10 NM-
Coastal Waters of Southern USVI Vieques and Eastern Puerto
Rico out 10 NM-Mona Passage Southward to 17N.
&&
SHORT TERM...FC
LONG TERM....CAMHazardous weather outlook, Aug 15, 4:27 AM CDT, 23 hours 46 minutes before
Perspectivas sobre condiciones peligrosas del tiempo Servicio Nacional de Meteorologia San Juan PR 500 AM AST martes 15 de agosto de 2017 AMZ710>745-PRZ001>013-160900- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Interior Central-Ponce y Vecindad-Noroeste- Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y lejanas a la costa del Atlantico y Caribe- 500 AM AST martes 15 de agosto de 2017 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia uno...Hoy y esta noche .Tronadas...Existe la probabilidad de tronadas aisladas a traves del oeste de Puerto Rico esta tarde. .Inundaciones...Lluvias fuertes podrian resultar en acumulacion de agua en las carreteras al igual que inundaciones urbanas y de riachuelos localizadas. .Vientos...Vientos sostenidos en exceso de 20 mph son posibles a traves de la mayoria de las aguas locales al igual que para las areas costeras del norte y sur de Puerto Rico. Vientos sostenidos en exceso de 20 MPH tambien son posibles a traves de Culebra y Vieques. .Oleaje...Se espera oleaje picado de hasta 6 pies a traves de las aguas mar afuera. .Corrientes marinas...Existe un riesgo moderado de corrientes marinas para la mayoria de las playas a lo largo de las costas del norte, sur y este de Puerto Rico al igual que para Culebra y Vieques. .Calor...Indices de calor entre 102 a 107 grados son posibles a lo largo de areas costeras incluyendo Vieques y Culebra. .Dias dos a siete...miercoles a lunes Se pronostica que una onda tropical se mueva a traves del area local el jueves, aumentando el potencial de tronadas e inundaciones urbanas y de riachuelos sobre porciones de las islas. Se espera un riesgo moderado a alto de corrientes marinas continue a traves de porciones de la costa este, norte y sur de las islas durante los proximos dias. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion generalizada de observadores, sin embargo, se exhorta a los observadores a reportar corrientes marinas a la oficina del Servicio Nacional de Meteorologia en San Juan. AMZ715-725-VIZ001-002-160900- San Tomas, San John e Islas Adyacentes-Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 500 AM AST martes 15 de agosto de 2017 Esta perspectiva sobre las condiciones del tiempo peligrosas es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia uno...Hoy y esta noche .Vientos...Vientos sostenidos en exceso de 20 MPH son posibles a traves de la mayoria de las aguas locales al igual que para las islas locales. .Oleaje...Se espera oleaje picado de hasta 6 pies a traves de las aguas mar afuera. .Corrientes marinas...Existe un riesgo moderado de corrientes marinas para Santa Cruz. .Calor....Indices de calor entre 102 a 107 grados son posibles a traves de las islas locales. .Dias dos a siete...miercoles a lunes Se pronostica que una onda tropical se mueva a traves del area local el jueves, aumentando el potencial de tronadas e inundaciones urbanas y de riachuelos sobre porciones de las islas. Se espera un riesgo moderado a alto de corrientes marinas continue, particularmente sobre Santa Cruz. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion generalizada de observadores, sin embargo, se exhorta a los observadores a reportar corrientes marinas a la oficina del Servicio Nacional de Meteorologia en San Juan.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:02 PM CDT | Small Craft Advisory | JSJ | 6 days | |
| Aug 16, 1:11 PM CDT | Special Weather Statement | JSJ | 64 min | |
| Aug 16, 1:17 PM CDT | Special Marine Warning | JSJ | 58 min |
Nearby
Rip Current Statements in Puerto Rico, 2017Rip Current Statements in U.S. Virgin Islands, 2017Every rip current statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.